Hail, Saunders
- When
- September 22, 7:26 PM CST
- Where
- Saunders County, 1.7 mi WSW of Prague
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.310, -96.850
Public report of hail measured up to 1.75 inches in diameter.
On the evening of September 22, 2025, atmospheric conditions favored the development of scattered thunderstorms along a frontal zone stretching from east-central Nebraska into western Iowa. This activity was primarily driven by the intensification of a southerly low-level jet and the associated moist advection to the east of a weak lee trough and surface low over the central High Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
On the evening of September 22, 2025, atmospheric conditions favored the development of scattered thunderstorms along a frontal zone stretching from east-central Nebraska into western Iowa. This activity was primarily driven by the intensification of a southerly low-level jet and the associated moist advection to the east of a weak lee trough and surface low over the central High Plains. Forecast soundings showed ample buoyancy and elongated upper-level hodographs, which suggested the potential for organized convection, specifically splitting supercell clusters capable of producing large hail. The first notable severe weather report occurred west of Prague, Nebraska, at 7:26 PM CST, with a measured hailstone diameter of 1.75 inches. As the complex cluster of thunderstorms slowly tracked east into west-central Iowa, numerous additional reports of hailfall were documented throughout the evening in Saunders, Dodge and Platte counties in Nebraska, with measured and estimated stone sizes ranging from 0.75 to 1.75 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 22, 5:36 PM CST, 1 hour 50 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Omaha/Valley NE 636 PM CDT Mon Sep 22 2025 .KEY MESSAGES... - Thunderstorms tonight with a Slight Risk for severe storms. Primary hazards: large hail, damaging winds, locally heavy rainfall leading to flash flooding - Showers and weak storms linger into Tuesday along and south of I-80 with cooler temperatures midweek - Dry weather expected starting Wednesday through the end of the week with temperatures warming back into the low 80s by Friday && .DISCUSSION... Issued at 222 PM CDT Mon Sep 22 2025 A weak upper-level wave is bringing light showers to the area, primarily confined along the Platte River early this afternoon. As we go into this evening, we are watching a more substantial upper-level trough move out of the Rockies and approach the area. Out ahead of this trough, we'll see more substantial height falls starting early this evening. Cloud cover this afternoon will help to stave off earlier initiation of storms this afternoon, but moderate cooling aloft and the approach of the upper-level wave should generate enough instability and provide the forcing for storm initiation starting around 6-7 PM. While timing and location of storm initiation is uncertain due to complexities with the wave moving through, severe storms do appear on the table for this evening. Environmental shear in the model soundings from the CAMs appears moderate with fairly good veering with height in the lower levels of the hodograph. LCL heights will be higher leading to a lower potential for tornadoes, but if we can get storms to develop and latch on to the boundary we could potentially get a tornado or two. SPC has a 2% tornado risk for our area. The greater potential will be for large hail, damaging winds, and locally heavy rainfall. Analogs for the soundings suggest potential for up to baseball- size hail, but that window may be relatively short (through around 9 PM) as once storms evolve from cellular to storm clusters, max hail size will likely drop to quarters. Another significant concern for tonight is potential for training storms and heavy rainfall. WPC has our area under a marginal risk for excessive rainfall. Believe there is a bit better chance than just marginal as ensembles are showing a band of 1-1.5 inches of rain along I-80 through the evening and overnight hours. Ensembles typically are on the lower side of rainfall amounts with these types of systems due to uncertainty in placement of storms leading to smoothing out of higher rainfall amounts. The HREF shows pockets of 30-40% chance of 2+ inches of rain along this band with LPMM values of 2-4 inches along the band. This leads to a likely scenario for a band of rain near I-80 of 1-3 inches of rain with locally higher amounts around 4 inches possible. More urban areas will see a greater potential for flash flooding with these rainfall amounts, as more rural areas likely will be able to absorb amounts of 1-2 inches. Higher-end amounts could still cause problems in rural areas. Showers and storms will linger into Tuesday along and south of I-80 as the upper-level trough drives the surface low south into Kansas and Missouri. Severe chances will drop near zero as instability and shear will be very limited on Tuesday. Areas that see rain most of the day will only see highs get up into the upper 60s Tuesday afternoon, while locations in northeast Nebraska will likely warm into the low-to-mid 70s. Wednesday an upper-levle ridge over the Rockies shifts eastward into the Northern Plains. This should bring an end to rain chances Wednesday morning and lead to a warming trend going into the end of the week. Highs Thursday and Friday will get back up around or above 80 degrees under mostly clear skies. Over the weekend we see this ridge break down with the approach of a second High moving in from the PacNW. This should keep us dry and mild over the weekend as well. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 636 PM CDT Mon Sep 22 2025 VFR conditions are observed for the start of the TAF cycle at all terminals. Showers and storms are still expected for this evening into the overnight hours, and with this update, timing still remains a challenge but have refined expected arrival at terminals according to latest guidance. Storms may become severe, with large hail and damaging winds to 60 mph. Expect amendments and adjustments to TAFs as we go through the nighttime hours. Showers and storms will eventually clear out from north to south throughout the day Tuesday, but will linger the longest at KLNK. Ceilings will drop to MVFR across terminals after 09z at KOFK, and after 14z at KOMA and KLNK. Brief reductions to IFR remain possible at KOFK from 13 to 15z. Winds will shift from south southeast to northeast overnight but remain under 12kts outside of any strong storms throughout the period. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...McCoy AVIATION...Castillo
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 241 PM CDT Mon Sep 22 2025 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-231945- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page- Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton- Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas- Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson- Nemaha-Pawnee-Richardson- 241 PM CDT Mon Sep 22 2025 This Hazardous Weather Outlook is for southwest Iowa, west central Iowa, east central Nebraska, northeast Nebraska and southeast Nebraska. .DAY ONE...This afternoon and tonight. A few strong to severe storms possible this evening into the overnight hours, with primary hazards being large hail, damaging winds, and heavy rain leading to flash flooding. An isolated tornado cannot be entirely ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and storms will linger through the day on Tuesday along and south of I-80, with low (<5%) chance for severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Omaha radar (KOAX), 40 km away, was scanning. The volume nearest the first event began at 01:27 UTC.
13 hail. Local standard time, as filed.
Public report of hail measured up to 1.75 inches in diameter.
Amateur radio report of hail measured up to 1 inches in diameter. Hail lasted an estimated 7 minutes.
Public report of hail estimated up to 0.75 inches in diameter. Report received via mPING.
Storm chaser report of hail measured up to 1.50 inches in diameter.
Public report of hail estimated up to 1.50 inches in diameter. Report received via mPING.
Public report of hail estimated up to 1.25 inches in diameter. Report received via mPING.
Delayed report relayed via social media of several measured 2 inch in diameter hailstones. Time estimated with radar.
Public report of hail estimated up to 1.00 inches in diameter. Report received via mPING.
Other federal report of hail measured up to 1.75 inches in diameter covering the ground.
Public report of hail estimated up to 1.50 inches in diameter. Report received via mPING.
NWS Employee report of hail measured up to 1 inch in diameter.
Public report of hail estimated up to 0.75 inches in diameter. Report received via mPING.
Social media report of hail estimated up to 1.50 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294738, 1294740, 1294743, 1294745, 1294741, 1294744, 1294739, 1294742, 1294746, 1294747, 1294748, 1294749, 1294750.